Complications of traditional Chinese/herbal medicines (TCM)—a guide for perplexed oncologists and other cancer caregivers
- First Online:
- Cite this article as:
- Chiu, J., Yau, T. & Epstein, R.J. Support Care Cancer (2009) 17: 231. doi:10.1007/s00520-008-0526-x
- 477 Downloads
Cancer patients often seek complementary or alternative medicines to supplement or replace treatments prescribed by licensed medical practitioners. Traditional Chinese/herbal medicine (TCM) is a popular complementary intervention among cancer patients of Asian ethnicity, many of whom take it during their conventional treatment. Few of these patients inform their doctors, however, creating a risk of unexpected sequelae arising from either pharmacologic toxicity, unsuitable dosing, interactions with anti-cancer drugs or other medications, adulteration, or idiosyncratic reactions. If unrecognized, these problems may be misattributed to conventional treatment toxicity or disease progression, and remedial action may be inappropriate or delayed.
Goals of work
The purpose of this review is to help oncologists recognize the common presentations of TCM-related problems in cancer patients—such as abnormal liver function tests, unexpectedly severe myelosuppression, hemostatic defects, renal functional impairment, or suspected drug interactions—and to teach strategies by which these problems can be anticipated, prevented, or managed.
Through sensitive understanding of the reasons favoring TCM usage, oncologists can gain the trust and respect of their TCM-using patients while ensuring the safety and efficacy of conventional anticancer treatments.